Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 16, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Apr 8, 2025, 12:49 AM MDT for Glacier County, Pondera County, Toole County, Montana. It took effect at Apr 8, 2025, 8:21 AM MDT. It was in force for 9 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 2025, 12:49 AM MDT (06:49 UTC)
- In effect from
- Apr 8, 2025, 8:21 AM MDT
- Expired
- Apr 8, 2025, 5:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:56 AM MDT | HIGH SUST WINDS 40 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport observed sustained winds of 40 mph from 840-956 AM. Peak gust 55 mph. |
| Apr 8, 10:00 AM MDT | NON-TSTM WND GST 56 | 14 Wsw Saint Mary, MT | Mesonet station LGPVC Logan Pass (GNP). |
| Apr 8, 10:21 AM MDT | NON-TSTM WND GST 55 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Apr 8, 10:30 AM MDT | HIGH SUST WINDS 40 | 16 Wsw Cut Bank, MT | Average sustained wind of 40 mph from 930 AM to 1030 AM. |
| Apr 8, 2:15 PM MDT | NON-TSTM WND GST 56 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Apr 8, 3:15 PM MDT | NON-TSTM WND GST 56 | 5 N Ledger, MT | Mesonet station MTM73 Ledger N Mda. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2680 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769 WWUS75 KTFX 080649 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1249 AM MDT Tue Apr 8 2025 MTZ303-082200- /O.NEW.KTFX.HW.W.0016.250408T1700Z-250408T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Ethridge, Santa Rita, and Cut Bank 1249 AM MDT Tue Apr 8 2025 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 11 AM this morning to 5 PM MDT this afternoon. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Brusda
3 follow-up statements
269 WWUS75 KTFX 081421 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 821 AM MDT Tue Apr 8 2025 MTZ303-082300- /O.EXT.KTFX.HW.W.0016.250408T1421Z-250408T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Ethridge, Cut Bank, and Santa Rita 821 AM MDT Tue Apr 8 2025 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 5 PM MDT this afternoon. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Moldan
722 WWUS75 KTFX 081947 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 147 PM MDT Tue Apr 8 2025 MTZ303-082300- /O.CON.KTFX.HW.W.0016.000000T0000Z-250408T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Ethridge, Cut Bank, and Santa Rita 147 PM MDT Tue Apr 8 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 5 PM MDT this afternoon. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Moldan
563 WWUS75 KTFX 082247 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 447 PM MDT Tue Apr 8 2025 MTZ303-090000- /O.EXP.KTFX.HW.W.0016.000000T0000Z-250408T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Ethridge, and Santa Rita 447 PM MDT Tue Apr 8 2025 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON... While gusty winds remain this afternoon, severe winds are no longer expected. $$ Ludwig
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 7, 11:37 PM MDT, 1 hour 12 minutes earlier. Its key messages:
- Pacific cold front moves across the region this evening, accompanied by locally windy conditions, scattered showers and a perhaps an isolated thunderstorm.
- Periods of windy conditions persist through Wednesday with with locally stronger winds possible near areas adjacent to the Rocky Mountain Front.
- Drier and milder conditions redevelop Thursday and Friday before the next Pacific upper trough begins to move into the area for the weekend.
Area forecast discussion, Apr 7, 11:37 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1137 PM MDT Mon Apr 7 2025 Aviation Section Updated. .KEY MESSAGES... - Pacific cold front moves across the region this evening, accompanied by locally windy conditions, scattered showers and a perhaps an isolated thunderstorm. - Periods of windy conditions persist through Wednesday with with locally stronger winds possible near areas adjacent to the Rocky Mountain Front. - Drier and milder conditions redevelop Thursday and Friday before the next Pacific upper trough begins to move into the area for the weekend. && .UPDATE... /Issued 858 PM MDT Mon Apr 7 2025/ No major changes were made with this evening's update. Ludwig && .DISCUSSION... /Issued 858 PM MDT Mon Apr 7 2025/ - Meteorological Overview: The upper ridge axis shifts east of MT tonight as an upper level trough in the eastern Pacific broadens to the north a of fairly potent (for April) Pacific upper level jet moving east between 40- 45N. The lead shortwave moving out of the trough Lifts out into southern AB tonight while a Pacific cold front at the surface sweeps east across north-central and southwest MT late this afternoon and evening. A period of steadier precipitation with and following the frontal passage will mainly be focused along areas of the continental divide north of the Lincoln to the Canadian border, while showers accompany front as it moves through areas to the east and southeast. Drying affects in westerly flow over the Rockies will limit the coverage of showers to isolated at best over the Golden Triangle portion of north-central MT. Showers will be more numerous across southwest MT this evening, where enough weak instability may be present for an isolated thunderstorm. Wind is likely to be the more noticeable affect of the front at most locations with a shift to gusty west winds occurring with its passage and gusty winds persisting through most of tonight and tomorrow across the N-central MT plains. A period of stronger winds is likely to develop across western portions of north- central MT late tonight through Thursday morning as a second embedded shortwave disturbance tracks from NW MT into southern AB with an associated 700mb wind maximum. Snow levels lower to 5000-6000ft along the continental divide late tonight and lower to less than 5000ft Tuesday morning, but the intermittent nature of snow showers and air/road temperatures only marginally near freezing will limit the potential for snow accumulation on road surfaces. Weaker disturbances moving through fast/moist westerly flow will bring additional rounds of rain/snow showers through Wednesday, primarily focused along the continental divide and parts of southwest MT. - Forecast Confidence & Scenarios: Afternoon/Evening Showers and Isolated Thunder: Aside from the small (<10%) risk for lightning through early this evening, the convective nature of showers in SW and central MT this evening and initially dry low levels could bring some stronger wind gusts down in their vicinity. Strong Wind Potential Tuesday: As the shortwave and surface low pressure emerge in southern AB Tuesday morning, a period of more favorable condtions for mountian wave wind enhancement could allow wind gusts in excess of 55 mph to expand from the Northern Rocky Mtn Front to as far east Cut Bank and eastern Glacier county. Longer Range Outlook: Warmer and drier conditions are on track to re-develop by Thursday and Friday as a transient upper level ridge briefly amplifies across the Northern Rockies. Looking ahead to the weekend and beyond, there is reasonable agreement among longer range model ensembles for upper upper level troughing in the vicinity and a transition back to cooler and active weather. There still is a great deal of uncertainty with the timing and other important details of the troughing, but it is worth noting that a small subset of longer range ensemble members (10-20%) continue to support a spring-storm scenario with more significant precipitation. Hoenisch && .AVIATION... 08/06Z TAF Period The concern through the overnight will be for showers and mountain snow showers moving northeastward across Southwest Montana and along the Continental Divide. Given minimal reports of precipitation making it to the surface with these showers, I have kept mention of showers out of TAFs for now. Mountains may be briefly obscured around any precipitation. The main concern heading into the day Tuesday will be for a period of gusty winds, gustiest along the Rocky Mountain Front out to the KCTB area. Deep mixing will result in some low-level turbulence at times, especially in the afternoon on the plains. Winds look to gradually diminish around sunset. Late morning and afternoon scattered showers and an isolated thunderstorm or two will be around across Southwest Montana, though confidence is quite low for any impacts to terminals at this time. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 40 56 36 57 / 20 10 0 10 CTB 36 51 34 53 / 10 10 0 10 HLN 37 56 36 57 / 40 20 10 10 BZN 35 54 31 55 / 40 40 10 20 WYS 30 48 23 50 / 70 70 40 10 DLN 36 54 32 55 / 30 20 10 0 HVR 39 59 34 60 / 10 10 10 10 LWT 38 54 34 52 / 30 20 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.